Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipohyperdystrophy
Aug 9, 2014

Hello Dr Young. I am 62, have been on HAART for years, and have developed a massive gut. I have done some reading up on Egrifta injections but that does not to be the best option. Any ideas? I do not smoke tobacco, nor do I drink alcohol. Thank you!

Response from Dr. Young

Hello and thanks for posting.

The first question is whether your "massive gut" is due to lipodystrophy or simple obesity. Lipo is characterized by fat deposits below the muscle layer, whereas obesity is fat accumulation below the skin. The later you can pinch, the former you can't. Both conditions are not uncommon in HIV-infected populations.

If you have lipodystrophy (lipoaccumulation), Egrifta could be helpful. In clinical studies, people who used Egrifta resulted in clinical improvement and about a 15% reduction in gut fat. The medication is a twice-daily injection and this can be objectionable for some patients; and the fat reduction reverses when the medication is stopped.

On the other hand, if you have fat accumulation related to usual obesity, I'd suggest speaking to your care provider about other possible contributing causes (like thyroid problems or low testosterone), having a nutrition and exercise evaluation.

Hope that's a helpful start. BY



Previous
Stable, healthy CD4. Will Truvada alone suppress vl of 2500?
Next
hiv search

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement